Allergy to antibiotics - Antibiotics and Allergies
Antibiotics - strong drugs providing action to bacteria. Antibiotics are used for a long time.
Antibiotics can destroy bacteria cells. But antibiotics may cause side-effects appeared as allergy.
Allergy is common side-effects. The reasons of allergy: individual intolerance, long antibiotics use, allergy to other medicines.
Antibiotics provide strong action, therefore in allergy do not panic. Visit your doctor indicated the treatment course. If you flippantly use antibiotics without prescription, seek medical assistance and inform on allergy symptoms, to avoid adverse complications.
If you ever met this side effect, to reduce risks of allergy occurrence in future, pass complex examination to reveal a cause and to learn the drug information indicated by the doctor. If you do not tolerate certain antibiotics, it is better to avoid them. You can ask the doctor to indicate other antibiotics to you which effectively will help to treat your infectious disease, but will not cause allergy.
If to use antibiotics fully following all recommendations to drug application, a risk of allergy to antibiotics is considerably decreased.
U-M research suggests microbial changes may be a link
New research by U-M Medical School scientists Gary B. Huffnagle, Ph.D., and Mairi C. Noverr (Ph.D. 2002) suggests there's a direct connection between microbial changes in the GI tract, caused by antibiotics, and how the immune system responds to common allergens in the lungs.
"We all have a unique microbial fingerprint - a specific mix of bacteria and fungi living in our stomach and intestines," says Huffnagle, an associate professor of internal medicine and of microbiology and immunology. "Antibiotics knock out bacteria in the gut, allowing fungi to increase temporarily until the bacteria grow back after the antibiotics are stopped. Our research indicates that these alterations in intestinal microflora can lead to changes in the entire immune system."
Noverr, a U-M research fellow, and Huffnagle used laboratory mice in their experiments, but if the results are confirmed in humans, they believe this research could help explain why cases of chronic inflammatory diseases, like asthma and allergies, have been increasing rapidly over the last 40 years - a time period that corresponds with widespread use of antibiotics.
When we inhale, air flows past mucus-producing cells and tiny hairs designed to trap bits of pollen, dust and spores before they enter the lungs, Huffnagle explains. These trapped particles are swept into the stomach with saliva and mucus as we swallow, exposing immune cells in the GI tract to airborne allergens. This triggers the production of regulatory T cells that modulate the response of allergic T cells to incoming allergens in the lungs and sinuses.
When antibiotics disrupt the normal mix of bacteria and fungi in the GI tract, Huffnagle says this somehow interferes with the ability of regulatory T cells to dampen the immune system's response to respiratory allergens. The result is a hyperactive immune response, which can produce allergy symptoms or even asthma.
"If we can determine exactly how microflora in the GI tract affect the immune system, it may be possible one day to prevent or treat allergies and inflammatory diseases with diet changes or probiotics - dietary supplements of 'healthy' bacteria designed to restore the normal balance of microbes in the gut," Huffnagle adds.
Until then, Huffnagle emphasizes the importance of a healthy low-sugar diet, with lots of raw fruits and vegetables, after taking antibiotics to help restore the normal mix of microbes in your GI tract as quickly as possible. "The old saying 'an apple a day keeps the doctor away' may be more true than we thought," he says.
Huffnagle's research has been funded by the National Institutes of Health and a New Investigator Award from the Burroughs-Wellcome Fund. Other collaborators in his research include Galen B. Toews, M.D., professor of internal medicine; Nicole Falkowski, Rachael Noggle and Rod McDonald, Ph.D., research associates in internal medicine.